EconPapers    
Economics at your fingertips  
 

The persistence in real interest rates: Does it solve the intertemporal consumption behavior puzzle?

Siew-Voon Soon (), Ahmad Zubaidi Baharumshah () and Nurul Sima Mohamad Shariff

Journal of International Financial Markets, Institutions and Money, 2017, vol. 50, issue C, 36-51

Abstract: This paper investigates the stationarity behavior of the ex-post real interest rates (RIRs) for 12 Asian countries. Formal tests conducted indicate that high persistence is an intrinsic characteristic in the majority of the RIRs. We consider local-persistent model to assess the degree of persistence in these series. The findings from this devise reveal that RIRs are persistent, but are characterized by a mean-reverting process. The consistency of the persistence comparable amongst the series is confirmed after accounting for the volatility of the consumption growth. Applying a test proposed by Leybourne et al. (2007a) that allows for long memory dynamics, we reconfirm the characteristic of the series. Building on previous studies, this paper provides favorable support for the long-run Fisher hypothesis and help to solve an intertemporal consumption behavior puzzle across the emerging and advanced countries. Finally, the results for the G-7 countries are presented for comparison.

Keywords: Real interest rates; Consumption growth; Half-life; Asian countries (search for similar items in EconPapers)
JEL-codes: C22 F21 F36 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1042443117304079
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:intfin:v:50:y:2017:i:c:p:36-51

Access Statistics for this article

Journal of International Financial Markets, Institutions and Money is currently edited by I. Mathur and C. J. Neely

More articles in Journal of International Financial Markets, Institutions and Money from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-10-08
Handle: RePEc:eee:intfin:v:50:y:2017:i:c:p:36-51